Alert archive / Virginia / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 4, 2014, 3:57 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2014, 3:57 PM EDT (19:57 UTC)
- Expired
- Sep 4, 2014, 8:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
348
WGUS51 KRNK 041957
FFWRNK
VAC173-185-050000-
/O.NEW.KRNK.FF.W.0018.140904T1957Z-140905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 800 PM EDT
* AT 356 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN FROM SLOW
MOVING THUNDERSTORMS ACROSS THE WARNED AREA. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN...WITH ANOTHER INCH POSSIBLE ACROSS
PORTIONS OF THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TAZEWELL...
CEDAR BLUFF...
BURKES GARDEN...
ASBERRYS...
AND GRATTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3715 8133 3714 8132 3712 8126 3709 8127
3708 8128 3706 8136 3706 8140 3704 8146
3702 8145 3689 8180 3693 8183 3695 8182
3696 8178 3703 8181 3707 8184
$$
162 follow-up statements
874
WGUS71 KRNK 042124
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT THU SEP 4 2014
VAC173-185-050000-
/O.CON.KRNK.FF.W.0018.000000T0000Z-140905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
524 PM EDT THU SEP 4 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHWESTERN SMYTH AND SOUTHERN TAZEWELL COUNTIES...
AT 516 PM EDT...DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH
PRODUCED HEAVY RAIN EARLIER THIS AFTERNOON HAVE EXITED THE AREA.
HOWEVER...RUNOFF FROM THE HEAVY RAIN WILL CONTINUE TO ACCUMULATE IN
AREA CREEKS AND STREAMS...CAUSING THEM TO RISE RAPIDLY...AND PUSH A
FEW OF THESE WATERWAYS OUT OF THEIR BANKS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TAZEWELL...
CEDAR BLUFF...
BURKES GARDEN...
ASBERRYS...
AND GRATTON.
RIVERS AND CREEKS OF CONCERN INCLUDE THE CLINCH AND LITTLE RIVERS...
WHERE HEAVY RAIN WAS OBSERVED FALLING ACROSS MUCH OF THESE BASINS IN
TAZEWELL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
&&
LAT...LON 3715 8133 3714 8132 3712 8126 3709 8127
3708 8128 3706 8136 3706 8140 3704 8146
3702 8145 3689 8180 3693 8183 3695 8182
3696 8178 3703 8181 3707 8184
$$
16710
WGUS71 KRNK 042304
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT THU SEP 4 2014
VAC173-185-042312-
/O.CAN.KRNK.FF.W.0018.000000T0000Z-140905T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SMYTH VA-TAZEWELL VA-
704 PM EDT THU SEP 4 2014
...THE FLASH FLOOD WARNING FOR
NORTHWESTERN SMYTH AND SOUTHERN TAZEWELL COUNTIES IS CANCELLED...
WATER LEVELS ARE RECEDING...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.
LAT...LON 3715 8133 3714 8132 3712 8126 3709 8127
3708 8128 3706 8136 3706 8140 3704 8146
3702 8145 3689 8180 3693 8183 3695 8182
3696 8178 3703 8181 3707 8184
$$
16What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:16 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 4, 2:16 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT THU SEP 4 2014 .SYNOPSIS... A DIFFUSE FRONTAL BOUNDARY NEAR THE NORTH CAROLINA/VIRGINIA LINE WILL DISSIPATE THROUGH FRIDAY...BUT ABUNDANT MOISTURE...HEAT...AND INSTABILITY WILL REMAIN SUPPORTING SCATTERED SHOWERS AND THUNDERSTORMS. A NEW FRONTAL SYSTEM WILL MOVE INTO THE REGION FROM THE NORTHWEST SATURDAY ACCOMPANIED BY WIDESPREAD THUNDERSTORMS. THIS FRONT WILL STALL SOUTH OF THE REGION INTO EARLY NEXT WEEK...WITH CHANCES FOR SHOWERS AND THUNDERSTORMS LINGERING...ALTHOUGH COOLER...MORE SEASONAL TEMPERATURES ARE EXPECTED BEHIND THE FRONT EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 210 PM EDT THURSDAY... SLOW MOVING SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG MOUNTAIN RIDGES THIS AFTERNOON. THERE ARE ALSO SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN NORTH CAROLINA INTO SOUTHERN VIRGINIA. ALL THESE STORMS ARE VERY EFFICIENT RAIN PRODUCERS WITH UP TO AN INCH PER HOUR IN STRONGER STORMS TO A HALF INCH IN OTHERS. THIS ACTIVITY WILL CONTINUE INTO EARLY THIS EVENING. AS OF 330 AM EDT THURSDAY... THE NWS BLACKSBURG FORECAST AREA CONTINUES TO RESIDE IN A SOUPY AND MOIST AIRMASS...WITH THE 00Z RNK AND GSO SOUNDINGS SHOWING PWAT/S NEARLY 150% OF NORMAL. RESIDUAL INSTABILITY NORTH OF A WEAK SFC FRONT CONTINUES TO HELP FIRE WIDELY SCATTERED SHOWERS AND STORMS DURING THE PRE-DAWN HOURS. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT THAT THE WEAK SFC BOUNDARY TO OUR SOUTH THIS MORNING LIFTS NORTH AND WASHES OUT TODAY...AS HEIGHTS ALOFT CLIMB. THIS WILL LEAVE OUR ENTIRE FORECAST AREA AGAIN UNDER A VERY MOIST AIR MASS WITH THE GEFS FORECASTING PWAT/S OVER 2 STANDARD DEVIATIONS ABOVE NORMAL IN THE EASTERN PORTION OF OUR FORECAST AREA TODAY. WITH FORECAST SOUNDINGS INDICATING SFC BASED CAPES BETWEEN 1000 AND 1500 J/KG AND LITTLE CONVECTIVE INHIBITION...WOULD EXPECT SCATTERED SHOWERS AND STORMS TO AGAIN DEVELOP TODAY...AND EARLIER THAN WEDNESDAY. PRECIPITATION SHOULD ALSO DEVELOP FARTHER NORTH AS THE WEAK SFC BOUNDARY LIFTS NORTH THROUGH OUR REGION. LOCALLY HEAVY RAINS AND THE POTENTIAL FOR URBAN FLOODING/FLOODING OF LOW LYING AREAS IS POSSIBLE. BUT THE THREAT IS ISOLATED...AND STORMS SHOULD MOVE AT 5-10 KTS BASED ON FORECAST SOUNDINGS. TEMPS SHOULD BE SIMILAR TO YESTERDAY UNDER A MOSTLY CLOUDY SKY...WITH A BLEND OF THE MAV/MET GUIDANCE USED. SIMILAR TO WEDNESDAY NIGHT...EXPECT WIDELY SCATTERED SHOWERS AND STORMS TO LINGER INTO THE OVERNIGHT HOURS TONIGHT AS CAPES 500-1000 J/KG PERSIST PER THE GFS. THE 21Z SREF ALSO IS MORE AGGRESSIVE WITH DEVELOPING LOW CLOUDS AND FOG TONIGHT. THEREFORE...KEPT LOW TEMPS CLOSER TO THE WARMER MAV GUIDANCE. EVEN IF AN INSITU WEDGE DOES OVER TAKE THE AREA...IT WILL BE SHALLOW WITH A CONSISTENT LIGHT SOUTHEASTERLY FLOW. WARM AIR OVERRUNNING THIS WEDGE WILL KEEP THE CHANCE FOR LIGHT RAIN/DRIZZLE AND FOG IN THE AREA INTO LATE TOMORROW MORNING. ONCE WE BREAK OUT OF THE CLOUDS IN THE AFTERNOON...SOUTH-SOUTHEASTERLY FLOW WILL BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE AREA. AGAIN...STORMS WILL START ALONG THE BLUE RIDGE...THEN SPREAD OUT FROM THERE. IF WE CAN HOLD AN EASTERLY WIND THROUGH TOMORROW...TEMPERATURES SHOULD REMAIN IN THE 80S AREAWIDE. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... AS OF 415 AM EDT THURSDAY... WHAT IS LEFT OF THE EARLY WEEK FRONTAL BOUNDARY APPEARS IN A VERY DIFFUSE FASHION TO EXIST SOMEWHERE FROM SW VA INTO EAST CENTRAL WV/WEST CENTRAL VA AT THE START OF THE PERIOD. A VERY MOIST...UNSTABLE AIR MASS WILL REMAIN WITH TEMPERATURES AND HUMIDITY LEVELS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. GFS40 BUFKIT MODEL PWATS FRI-SAT ARE IN THE 1.9 TO 2.1 RANGE ACROSS THE CWA...THUS NEAR ALL TIME MAX VALUES FOR THIS TIME OF YEAR. THIS COMBINED WITH WELL ABOVE NORMAL TEMPERATURES WILL SUPPORT CONTINUED SCATTERED PULSE-TYPE AFTERNOON CONVECTION. FOR FRI...THE MOST FAVORED AREA APPEARS TO BE NEAR THE LINGERING FRONTAL BOUNDARY/WEAK CONVERGENCE ZONE FROM SW VA NORTHEASTWARD TOWARD CENTRAL VA. ALOFT...THERE IS LIMITED DYNAMICS THROUGH FRI AS A BROAD SUBTROPICAL RIDGE REMAINS ACROSS THE REGION WITH 500MB HEIGHTS IN EXCESS OF 590DM YET AGAIN. THE BIGGEST CONCERN FROM ANY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE LOCALLY HEAVY RAIN AND POTENTIALLY ISOLATED FLASH FLOODING WITH VERY WEAK STEERING CURRENTS ALOFT. THIS WILL ESPECIALLY BE TRUE FRI AS THE BEST POTENTIAL FOR CONVECTION SHOULD BE MORE INTO THE MOUNTAIN COUNTIES AS OPPOSED TO THE FLATTER/PIEDMONT FOR TODAY. HOWEVER...THE LACK OF SYNOPTIC/DYNAMIC FORCING PRECLUDES THE ISSUANCE OF ANY TYPE OF HYDROLOGICAL PRODUCT AT THIS TIME. BY SAT...A STRONG UPPER SHORT WAVE MOVING THROUGH THE GREAT LAKES WILL PENETRATE THE UPPER RIDGE AND SUPPRESS IT ACROSS THE SOUTHEAST STATES. THIS UPPER TROUGH WILL PUSH A FRONTAL SYSTEM THROUGH THE REGION SAT-SUN. WITH VERY HIGH ANTECEDENT MOISTURE AND ABOVE NORMAL TEMPERATURES...HENCE INSTABILITY...PRESENT IN ADVANCE OF THE FRONTAL BOUNDARY...WIDESPREAD SHOWERS AND THUNDERSTORMS SHOULD ACCOMPANY THE FRONT THROUGH THE REGION SATURDAY/SATURDAY NIGHT. WIND FIELDS ALOFT ARE NOT PARTICULARLY IMPRESSIVE AT THIS POINT...SO AGAIN THERMODYNAMICS AND ABUNDANT MOISTURE ARE THE MAIN FEATURES IN PLAY. THUS...AGAIN THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL AND POSSIBLY SOME GUSTY WINDS WITH THE STRONGER CELLS...ESPECIALLY ANY LINEAR ORGANIZATION THAT COULD DEVELOP ALONG THE FRONTAL BOUNDARY. CURRENTLY...SPC DOES NOT INCLUDE THE REGION IN ANY TYPE OF SEVERE RISK...BUT WOULD NOT BE SURPRISED IF A 5% RISK IS INTRODUCED WITH LATER OUTLOOKS AS THE EVENT DRAWS NEARER. ALL- IN- ALL THE SITUATION APPEARS SIMILAR TO THIS PAST TUESDAYS EVENT...ALBEIT THIS FRONT IS DEFINITELY STRONGER THAN THE PREVIOUS ONE. TEMPERATURES FRI-SAT SHOULD REMAIN WELL ABOVE NORMAL. HAVE FAVORED THE WARMER GFS MOS FOR SAT ESPECIALLY ACROSS THE PIEDMONT. ONLY CLOUD COVER AND VERY HIGH HUMIDITY LEVELS WILL KEEP MORE AREAS FROM REACHING THE LOW 90S...WHICH SHOULD GENERALLY BE CONFINED TO THE PIEDMONT...WITH 80S ELSEWHERE AND UPPER 70S IN THE MOUNTAINS. SUPPORT FOR THE FRONT TO MOVE SOUTH OF THE REGION SUN IS ONLY SLIGHTLY BETTER THAN WITH THE FRONTAL SYSTEM EARLIER THIS WEEK. OVERALL...A BROAD RIDGE REMAINS ONLY TEMPORARILY SUPPRESSED ACROSS THE SOUTHERN STATES AND THE FLOW ALOFT ACROSS OUR REGION AND THE NORTHERN U.S. IS NEAR PURE ZONAL. PRECIPITATION WILL LIKELY NOT CLEAR AND MOST LIKELY REDEVELOP ACROSS SOUTHERN SECTIONS OF THE CWA SUN...THUS HAVE RETAINED GOOD CHC POPS GENERALLY SOUTH OF 460 AND INTO SW VA SUN AS A RESULT...WITH LOWER POPS NORTH. CLOUD COVER AND SLIGHT CAA WILL RESULT IN MORE NORMAL TEMPERATURES FOR THE SECOND HALF OF THE WEEKEND...ESPECIALLY AS 850MB TEMPS DROP FROM THE CURRENT AND LATE WEEK +20C READINGS TOWARD MORE NORMAL +16C READINGS FOR THIS TIME OF YEAR. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... AS OF 440 AM EDT THURSDAY... AS NOTED ABOVE...A BROAD UPPER RIDGE REMAINS ACROSS THE SOUTHERN U.S. AND IS POISED TO RETURN NORTHWARD THROUGH THE MID-PART OF THE WEEK ONCE AGAIN. THUS...THERE DEFINITELY APPEARS TO BE SUPPORT FOR THE FRONT TO STALL ONCE AGAIN TO THE SOUTH OF THE REGION...WITH ATTENDANT MOISTURE AND PRECIPITATION TO REMAIN CLOSE AT HAND. THE 00Z ECMWF IS PARTICULARLY AGGRESSIVE WITH RETURN MOISTURE...BUT BOTH THE GFS AND THE ECMWF SHOW DEEPER MOISTURE SURGING BACK INTO THE REGION FROM THE SOUTHWEST LATE MON AS ANOTHER SHORT WAVE TROUGH TRAVERSES THE REGION. A WEDGE ALSO DEVELOPS INTO THE REGION EARLY NEXT WEEK...WHICH WOULD FURTHER DELAY ANY CLEARING OR DRYING INTO THE REGION. THUS...CHC POPS REMAIN IN ORDER MOST AREAS THROUGH THE PERIOD. THE BETTER FOCUS FOR CONVECTION UNTIL THE NEXT FRONTAL SYSTEM ARRIVES MID OR LATE PART OF NEXT WEEK WILL BE ACROSS THE SOUTHERN AND SOUTHWESTERN COUNTIES OF THE CWA...NEAREST THE WEDGE BOUNDARY AND THE BETTER HEATING/INSTABILITY/MOISTURE. THE WEDGE SHOULD HELP SUPPRESS CONVECTION SOME ACROSS NORTHEASTERN PARTS OF THE CWA. ECMWF/GFS BECOME CONSIDERABLY DISCREPANT WITH TIMING OF FUTURE UPPER SHORT WAVES AND FRONTAL BOUNDARIES...SO HAVE MADE ONLY MINOR CHANGES TO EXTENDED POPS. OVERALL...THE EXTENDED REMAINS WARM AND UNSETTLED WITH CHC TO PERHAPS EVEN LIKELY POPS AS A POTENTIALLY STRONGER FRONTAL SYSTEM AND UPPER SHORT WAVE MOVE INTO THE REGION DURING THE LATER HALF OF THE WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 215 PM EDT THURSDAY... UNSTABLE...VERY MOIST ATMOSPHERE WILL PROMOTE DEVELOPMENT OF SCT- NMRS SHRA/TSRA. THE ACTIVITY WILL TEND TO DRIFT NORTH WITH TIME. HAVE INCLUDED VCTS FOR ALL TAF SITES FROM MID-AFTERNOON THROUGH EARLY EVENING. A REPEAT OF LOW CLOUDS AND FOG WITH AREAS OF IFR- LIFR CIGS/VSBYS CAN BE EXPECTED AGAIN FRI MORNING...ESPECIALLY IN AREAS THAT RECEIVE RAIN LATE TODAY AND THIS EVENING. WINDS WILL TREND TO LIGHT SSW SOUTH OF THE DIFFUSE BOUNDARY AND E-SE TO THE NORTH...ESPECIALLY ACROSS THE PIEDMONT WHERE A VERY WEAK WEDGE APPEARS EVIDENT. MEDIUM CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID PERIOD. MEDIUM CONFIDENCE IN WIND DIR...HIGH CONFIDENCE IN LOW WIND SPD THROUGH THE TAF VALID PERIOD. EXTENDED AVIATION DISCUSSION...THE FRONT WASHES OUT COMPLETELY BY FRI...BUT SCT-NMRS SHRA/TSRA ARE AGAIN EXPECTED FRI AFTERNOON...ESPECIALLY ACROSS SW VA AND SE WV WHERE THE BETTER CONVERGENCE WILL LINGER. A NEW FRONTAL SYSTEM AND UPPER TROUGH APPROACH FROM THE NW BY SAT OR SUN WITH WIDESPREAD MORE ORGANIZED CONVECTION SLATED TO IMPACT THE REGION FROM WEST TO EAST OVER THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...PH/RCS SHORT TERM...RAB LONG TERM...RAB/RCS AVIATION...PH/RAB
Hazardous weather outlook, Sep 4, 3:12 PM EDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 312 PM EDT THU SEP 4 2014 VAZ018>020-022>024-034-035-045>047-WVZ043>045-051915- CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER- 312 PM EDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-033-043-044-058-059-051915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- 312 PM EDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DRIFT NORTHWARD OVER THE FOOTHILLS AND PIEDMONT COUNTIES THROUGH THIS EVENING. AN EXTREMELY MOIST ATMOSPHERE REMAINS IN PLACE AND STEERING CURRENTS ALOFT ARE VERY WEAK. THUS...STORMS THIS AFTERNOON WILL BE SLOW MOVING...VERY EFFICIENT RAIN PRODUCERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>017-WVZ042-051915- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER- 312 PM EDT THU SEP 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DRIFT NORTHWARD OVER THE MOUNTAINS THROUGH THIS EVENING. AN EXTREMELY MOIST ATMOSPHERE REMAINS IN PLACE AND STEERING CURRENTS ALOFT ARE VERY WEAK. THUS...STORMS THIS AFTERNOON WILL BE SLOW MOVING...VERY EFFICIENT RAIN PRODUCERS. LOCALIZED FLASH FLOODING WILL BE POSSIBLE IN HEAVIER STORM CELLS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Sep 4, 1:48 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 148 PM EDT THU SEP 4 2014 NCZ001-002-018-VAZ007-009>017-WVZ042-041900- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...BLUEFIELD...FLAT TOP 148 PM EDT THU SEP 4 2014 ...SLOW MOVING SHOWERS WITH HEAVY RAIN... AT 145PM...NATIONAL WEATHER SERVICE RADAR INDICATED THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA...WITH THE HIGHEST CONCENTRATION OF THE SHOWER ACTIVITY OCCURRING FROM THE NEW RIVER VALLEY...WESTWARD INTO THE UPPER TENNESSEE VALLEY. THESE SHOWERS SHOWED VERY LITTLE MOVEMENT...SOME DRIFTING TO THE EAST AT 5 TO 10 MILES AN HOUR...OTHERS REMAINING NEARLY STATIONARY. SLOW STORM MOVEMENT SUGGESTS VERY HEAVY RAIN WILL OCCUR OVER THE SAME AREA WHICH WILL RESULT IN POOR DRAINAGE FLOODING AND PONDING OF WATER ON THE HIGHWAY. FOR YOUR SAFETY...PLEASE MONITOR LOCAL STREAMS AND POOR DRAINAGE AREAS. DUE NOT DRIVE THROUGH AREAS WHERE WATER IS FLOWING ACROSS THE HIGHWAY...THE WATER MAY BE DEEPER THAN YOU THINK. IN ADDITION...DEBRIS MAY ALSO GET WASHED ONTO THE HIGHWAY DUE TO THE INTENSE HEAVY RAINFALL. PLEASE USE EXTRA CAUTION IF DRIVING. 11
Special weather statement, Sep 4, 1:53 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT THU SEP 4 2014
NCZ006-041830-
CASWELL NC-
153 PM EDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
* UNTIL 230 PM EDT
* AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN INTENSE SHOWER NEAR YANCEYVILLE...MOVING TO THE NORTHEAST AT 5
MPH.
* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
YANCEYVILLE...
HAMER...
TOPNOT...
AND BAYNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
THIS SHOWER WILL LIKELY INTENSIFY INTO A STRONG THUNDERSTORM...SO
MONITOR LOCAL RADIO AND TELEVISION FOR ADDITIONAL INFORMATION...AND
POSSIBLE WARNINGS...FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3627 7934 3642 7950 3654 7927 3654 7914
3625 7915 3624 7918
TIME...MOT...LOC 1751Z 227DEG 6KT 3637 7935
PMSpecial weather statement, Sep 4, 2:27 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU SEP 4 2014
VAZ012>014-041930-
MONTGOMERY VA-PULASKI VA-WYTHE VA-
227 PM EDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
PULASKI COUNTY IN SOUTHWEST VIRGINIA...
WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SEVERAL THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS
MONTGOMERY...PULASKI AND WYTHE COUNTIES. THESE STORMS WERE MOVING
TO THE NORTHEAST AT 10 MPH.
* VERY HEAVY RAIN IS FALLING AT A RATE OF 2 TO 3 INCHES PER HOUR IN
SOME PLACES. THIS HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS
WILL DRIFT VERY SLOWLY OUT OF THE AREA...RESULTING IN PROLONGED
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
PILOT...
CHRISTIANSBURG...
RADFORD...
AND ALLISONIA.
THIS INCLUDES VIRGINIA TECH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3703 8113 3707 8091 3711 8093 3718 8080
3727 8051 3737 8033 3734 8026 3730 8026
3723 8019 3711 8018 3708 8028 3702 8035
3701 8052 3692 8066 3685 8081 3681 8103
3677 8109 3676 8126 3692 8135
TIME...MOT...LOC 1821Z 236DEG 9KT 3696 8099
16Special weather statement, Sep 4, 2:31 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT THU SEP 4 2014
NCZ006-VAZ044-058-041930-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
231 PM EDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
CENTRAL CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 330 PM EDT
* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS THAT WERE PRODUCING VERY HEAVY RAIN ALONG A
LINE EXTENDING FROM NEAR BLANCH TO NEAR SEMORA...MOVING TO THE
NORTHEAST AT 15 MPH.
* VERY HEAVY RAIN IS FALLING AT A RATE OF 2 TO 3 INCHES PER HOUR. IN
ADDITION...THESE STORMS ARE VERY SLOW MOVING...AND WILL ALLOW
HEAVY RAIN TO PERSIST OVER SOME AREAS FOR EXTENDED PERIODS OF
TIME. THIS HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
DANVILLE CITY...
TURBEVILLE...
YANCEYVILLE...
AND GATEWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL WILL CAUSE WATER TO FLOW OVER THE ROADWAY.
DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3638 7949 3668 7941 3661 7892 3654 7897
3654 7914 3630 7915
TIME...MOT...LOC 1825Z 210DEG 15KT 3655 7929 3652 7912
16Special weather statement, Sep 4, 2:55 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU SEP 4 2014
VAZ007-009-042000-
SMYTH VA-TAZEWELL VA-
255 PM EDT THU SEP 4 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SMYTH COUNTY IN SOUTHWEST VIRGINIA...
TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 400 PM EDT
* AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS PORTIONS
OF SMYTH AND TAZEWELL COUNTIES. THESE STORMS WERE MOVING TO THE
NORTHEAST AT 5 MPH.
* THESE STORMS ARE PRODUCING VERY HEAVY RAIN AT RATES OF 2 TO 3
INCHES PER HOUR. IN ADDITION...THE STORMS ARE SLOW MOVING AND WILL
ALLOW HEAVY RAIN TO FALL OVER THE SAME LOCATIONS FOR EXTENDED
PERIODS OF TIME. HEAVY RAIN WILL CAUSE WATER TO POND ON ROADWAYS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
MARION...
BLUEFIELD...
BURKES GARDEN...
TAZEWELL...
AND RICHLANDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3720 8176 3724 8174 3720 8168 3721 8156
3726 8150 3727 8142 3734 8136 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3688 8132 3675 8168
3693 8183 3696 8178 3703 8181 3714 8190
TIME...MOT...LOC 1851Z 221DEG 6KT 3708 8160
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 11:20 PM EDT | Special Weather Statement | RNK | Appomattox | 40 min |
| Sep 4, 1:21 AM EDT | Special Weather Statement | RNK | City of Martinsville | 54 min |
| Sep 4, 1:36 AM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 54 min |
| Sep 4, 2:17 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 3 hr |
| Sep 4, 2:27 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, Wythe, City of Radford | 63 min |
| Sep 4, 2:31 PM EDT | Special Weather Statement | RNK | City of Danville | 59 min |
| Sep 4, 2:55 PM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 65 min |
| Sep 4, 3:40 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.